Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 51, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 22, 2017, 12:43 PM MST for Gila County, Navajo County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2017, 12:43 PM MST (19:43 UTC)
- Expired
- Jul 22, 2017, 4:45 PM MST
- In force
- 4 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gila County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 119 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 2:30 PM MST | FLASH FLOOD | 9 Se Carrizo, AZ | CEDAR CREEK PEAKED AT 6 FEET AND WAS RECEDING AT 3:30 PM MST. REPORTED THAT ONE PROPERTY WAS FLOODED; NO REPORTED DAMAGE TO THE HOUSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 107 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 7.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 545 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1799 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
245
WGUS55 KFGZ 221943
FFWFGZ
AZC007-017-222345-
/O.NEW.KFGZ.FF.W.0051.170722T1943Z-170722T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1243 PM MST SAT JUL 22 2017
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Gila County in east central Arizona...
Navajo County in north central Arizona...
* Until 445 PM MST
* At 1241 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
This includes the following streams and drainages...Cottonwood
Canyon...Corduroy Creek...North Fork White River...East Cedar
Creek...Cedar Creek...Forestdale Creek and Bear Canyon.
This includes the following highways...
State Route 73 between mile markers 316 and 324.
Highway 60 between mile markers 320 and 330.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall over the Cedar fire scar will likely trigger life
threatening flash floods and debris flows in and downstream of the
fire area. Residences in the community of Cedar Creek may be affected
by high water and debris. Some roadways will be inundated or washed
out. Move to higher ground immediately. Areas impacted by this
warning include but are not limited to Carrizo, the Cedar Creek
community, Long Tom Canyon, and Cedar Canyon.
&&
LAT...LON 3378 11027 3381 11031 3392 11021 3404 11025
3413 11016 3409 10991 3397 10996 3377 11026
$$
MCT4 follow-up statements
697
WGUS75 KFGZ 222054
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
154 PM MST SAT JUL 22 2017
AZC007-017-222345-
/O.CON.KFGZ.FF.W.0051.000000T0000Z-170722T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-Navajo-
154 PM MST SAT JUL 22 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
GILA AND NAVAJO COUNTIES...
At 152 PM MST, Doppler radar indicated up to two and a half inches
of rain have fallen over the Cedar Fire area. Emergency management
has reported a 4 to 5 foot rise of Cedar Creek where is crosses
under Highway 73.
This includes the following streams and drainages...Cottonwood
Canyon...Corduroy Creek...North Fork White River...East Cedar
Creek...Cedar Creek...Forestdale Creek and Bear Canyon.
This includes the following highways...
State Route 73 between mile markers 316 and 324.
Highway 60 between mile markers 320 and 330.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall over the Cedar fire scar will likely trigger life
threatening flash floods and debris flows in and downstream of the
fire area. Residences in the community of Cedar Creek may be affected
by high water and debris. Some roadways will be inundated or washed
out. Move to higher ground immediately. Areas impacted by this
warning include but are not limited to Carrizo, the Cedar Creek
community, Long Tom Canyon, and Cedar Canyon.
&&
LAT...LON 3378 11027 3381 11031 3392 11021 3404 11025
3413 11016 3409 10991 3397 10996 3377 11026
$$
MCT075
WGUS75 KFGZ 222137
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
237 PM MST SAT JUL 22 2017
AZC007-017-222345-
/O.CON.KFGZ.FF.W.0051.000000T0000Z-170722T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-Navajo-
237 PM MST SAT JUL 22 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
GILA AND NAVAJO COUNTIES...
At 234 PM MST, Doppler radar indicated up to two and a half inches
of heavy rain fell. Emergency management reports Cedar Creek has
risen to another foot to 6 feet at the Highway 73 bridge. Some low
lying areas in the community of Cedar Creek are beginning to
experience flooding. Water levels are expected to continue rising
over at least the next hour.
This includes the following streams and drainages...Cottonwood
Canyon...Corduroy Creek...North Fork White River...East Cedar
Creek...Cedar Creek...Forestdale Creek and Bear Canyon.
This includes the following highways...
State Route 73 between mile markers 316 and 324.
Highway 60 between mile markers 320 and 330.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall over the Cedar fire scar will likely trigger life
threatening flash floods and debris flows in and downstream of the
fire area. Residences in the community of Cedar Creek may be affected
by high water and debris. Some roadways will be inundated or washed
out. Move to higher ground immediately. Areas impacted by this
warning include but are not limited to Carrizo, the Cedar Creek
community, Long Tom Canyon, and Cedar Canyon.
&&
LAT...LON 3378 11027 3381 11031 3392 11021 3404 11025
3413 11016 3409 10991 3397 10996 3377 11026
$$
MCT332
WGUS75 KFGZ 222253
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
353 PM MST SAT JUL 22 2017
AZC007-017-222345-
/O.CON.KFGZ.FF.W.0051.000000T0000Z-170722T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-Navajo-
353 PM MST SAT JUL 22 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
GILA AND NAVAJO COUNTIES...
At 353 PM MST, emergency management reported that Cedar Creek has
receded to 2 feet. Rainfall has ended and flood waters should
continue to recede over the next couple of hours.
This includes the following streams and drainages...Cottonwood
Canyon...Corduroy Creek...North Fork White River...East Cedar
Creek...Cedar Creek...Forestdale Creek and Bear Canyon.
This includes the following highways...
State Route 73 between mile markers 316 and 324.
Highway 60 between mile markers 320 and 330.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3378 11027 3381 11031 3392 11021 3404 11025
3413 11016 3409 10991 3397 10996 3377 11026
$$
MCT596
WGUS75 KFGZ 222339
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
439 PM MST SAT JUL 22 2017
AZC007-017-222346-
/O.EXP.KFGZ.FF.W.0051.000000T0000Z-170722T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-Navajo-
439 PM MST SAT JUL 22 2017
...THE FLASH FLOOD WARNING FOR GILA AND NAVAJO COUNTIES WILL EXPIRE
AT 445 PM MST...
Flood waters have receded. Flooding is no longer expected to pose a
threat at this time. Please continue to heed any remaining road
closures and do not drive into flooded roadways.
LAT...LON 3378 11027 3381 11031 3392 11021 3404 11025
3413 11016 3409 10991 3397 10996 3377 11026
$$
MCTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 9:07 AM MST, 3 hours 36 minutes earlier.
Area forecast discussion, Jul 22, 9:07 AM MST, 3 hours 36 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 907 AM MST Sat Jul 22 2017 .SYNOPSIS...Active monsoon conditions will continue for the next several days. Heavy rainfall capable of producing flash flooding remains possible from stronger storms. && .UPDATE... Satellite imagery showing mostly clear skies across western Arizona, with mostly cloudy conditions across the Navajo nation. The amount of precipitable water in this mornings Bellemont sounding is slightly above normal. So it looks like an active thunderstorm day across northern AZ, with storms firing first along the Mogollon rim. The U of AZ WRF does suggest additional storm activity late this afternoon and evening across the northeast quarter of Arizona. && .PREV DISCUSSION /320 AM MST/...Monsoon moisture will remain in place across northern Arizona through Monday with the active weather pattern continuing. By Tuesday or Wednesday models show a bit drier and more stable air mass moving across the area with storm activity becoming more isolated except near the Arizona/New Mexico border. For today and Sunday...High pressure aloft was in the process of becoming centered over the Nevada/Utah border during this morning. The air mass remains moist across northern Arizona so look for another round of scattered to numerous showers and thunderstorms today. The position of the high will result in a steering flow that will nudge storms southward off the Mogollon Rim. The result will be a more focused area of shower and storm activity across a broad area containing Prescott and Payson. Stronger storms will be capable of producing 1 to 3 inches of rainfall. On Sunday, the high will wobble across utah with the flow becoming more easterly. This will probably mean drier air for the northeast corner of the state and a downturn in activity. However, from the Mogollon Rim south, the very active weather pattern will continue with some suggestion by model soundings of a more unstable environment with an enhanced threat for severe storms and flash flooding across the region south of the Mogollon Rim. On Monday...An upper disturbance will swing across northern Arizona. Not much upward motion or low-level flow for orographic forcing with this feature. Looking at model soundings the air mass will be near saturated through a deep layer. The result will likely be a good chance of showers, but without decent forcing for upward motion or sunshine to build instability, more showery than anything else. At least that's the way it looks at this point. Stay tuned. From Tuesday onward...Models show a drier low-level air mass moving in from over the eastern Pacific Ocean. Also, a building high pressure center aloft over Arizona may result in warming mid- level temperatures. All-in-all it appears that there will be a decrease in overall activity to mainly isolated except along the Arizona/New Mexico border. && .AVIATION...For the 18Z package...For the 18Z package...Sct to numrs shra/tsra and isold +tsra developing by 17z-19z. Highest coverage along/south of KFLG-KSJN line, with a secondary area west of KRQE. Coverage gradually decreasing aft 00z-02z. Expect MVFR/IFR conditions in the stronger storms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Active monsoon conditions will continue through the weekend with scattered to numerous showers and thunderstorms. The best thunderstorm chances will be from the Mogollon Rim southward. Heavy rain and gusty winds will remain the primary impact. Expect near average temperatures across the area. Monday through Wednesday...Active monsoon conditions continue Monday with high rain chances. A slight downturn in storm chances is possible by Tuesday and especially Wednesday as a bit drier air moves in. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...DL/McCollum AVIATION...Peterson FIRE WEATHER...JJ For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 22, 3:21 AM MST, 9 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 321 AM MST Sat Jul 22 2017 AZZ004>018-037>040-230315- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 321 AM MST Sat Jul 22 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight Look for another round of scattered to numerous showers and thunderstorms. The steering flow aloft will be weak so storms today will be slow moving and capable of dropping 1 to 3 inch downpours. As a result, flash flooding will be possible with stronger storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday Daily thunderstorms will continue into the middle of next week with the usual day-to-day variations of coverage and intensity. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 12:57 PM MST | Special Weather Statement | FGZ | 33 min | |
| Jul 22, 2:56 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 23 min |
| Jul 22, 3:46 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.